zbMATH — the first resource for mathematics

Hilbert functions and Betti numbers in a flat family. (English) Zbl 0591.14007
The aim of this paper is to study Hilbert functions (given by the associated homogeneous coordinate rings) and (algebraic) Betti numbers of the fibers of a flat family of closed subschemes of a fixed projective space. If \(f: X\to Y\) is such a family, then one shows that the Hilbert functions \(y\mapsto H(X_y,n)\) are lower semicontinuous. Moreover, for \(V=\{y\in Y\mid H(X_y,n)\) is maximal for all \(n\},\) one gets that \(V\) is open, non-empty when \(Y\) is assumed to be integral and noetherian. A description of \(V\) and the behaviour of the ideals of the fibers over \(V\) are also given. Concerning Betti numbers \(b_i(X_y)\) one proves that they are upper semicontinuous as \(y\) varies in the above set \(V\). Other results concern relations among the Betti numbers.

14D05 Structure of families (Picard-Lefschetz, monodromy, etc.)
14C05 Parametrization (Chow and Hilbert schemes)
13D40 Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
Full Text: DOI
[1] A. V.Geramita - D.Gregory - L.Roberts,Monomial ideals and points in Projective Space, Queen’s University Mathematical Preprint No. 1983-23. · Zbl 0586.13015
[2] A.Geramita - P.Maroscia,The ideal of forms vanishing at a finite set of points in R^n, J. of Alg. (to appear). · Zbl 0547.14001
[3] Geramita, A.; Orecchia, F., Minimally generating ideals defining tangent cones, J. of Alg., 78, 36-57 (1982) · Zbl 0502.14001
[4] R.Hartshorne,Algebraic Geometry, GTM 52, Springer-Verlag, 1977. · Zbl 0367.14001
[5] Hartshorne, R., Connectedness of the Hilbert scheme, Publ. Math. I.H.E.S. No., 29, 261-304 (1966) · Zbl 0171.41502
[6] H.Matsumura,Commutative Algebra, Benjamin/Cummings Publ. Co., 1980. · Zbl 0441.13001
[7] D.Mumford - J.Fogarty,Geometric Invariant theory, Erg. der Math. No.,34, Springer-Verlag, 1982. · Zbl 0504.14008
[8] Roberts, L. G., A conjecture on Cohen-Macaulay type, C. R. Math. Rep. Acad. Sci. Canada, 3, 63-68 (1981)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.